Abstract:

Hyperbaric oxygen therapy (HBOT) for carbon monoxide (CO) poisoning is widely performed to prevent delayed neuropsychiatric syndrome. Although HBOT can generally be performed with safety, the appropriate management of HBOT still remains unestablished. A 31-year-old man was transferred to our facility to undergo HBOT in a multiplace chamber with a diagnosis of CO poisoning. The first HBOT session ended uneventfully. During the second HBOT session, the patient suddenly experienced convulsive seizures. The accompanying doctor administered intravenous propofol to stop the convulsion and terminated the HBOT. Soon after the convulsion, the patient developed frothy secretions through the endotracheal-tube with impaired oxygenation. Head computed tomography scan showed no abnormalities, suggesting the seizure was associated with complications of HBOT. A chest X-ray revealed bilateral pulmonary edema, and echocardiography revealed normal cardiac function, indicating that the pulmonary edema resulted from HBOT or neurogenic mechanism secondary to the seizure. The patient’s respiratory status improved without recurrence of the seizure and no delayed neurological sequelae was seen afterwards. Here we report unexpected rare adverse events during HBOT. Hyperbaric oxygen therapy for acute indications should be performed in multiplace chambers, with appropriate preparation and medical equipment. J. Med. Invest. 65:286-288, August, 2018.

Cho, Minami, Okuno, Kakuda, Tsutsumi, Kogame, Ohtsuru, Sato, (2018). Convulsive seizure and pulmonary edema during hyperbaric oxygen therapy:A case report. The journal of medical investigation : JMI, 2018 ;65(3.4):286-288. https://www.ncbi.nlm.nih.gov/pubmed/30282875

%d bloggers like this: